Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Dental and Oral Health (Adults)

Mouth irritation from whitening products

03/23/2009

Question:

I used a whitening tooth product and it`s been about a week. I stoped using it because of extreme irritation, it looks like it`s eating away my gums. What can I do to help or fix this problem?

Answer:

When excess whitening gel is used, it can cause irritation of the tissue. Stop using the gel until the irritation goes away. If it is painful, you could have your dentist check your tissue for you. It is typically safe to start bleaching again once the irritation goes away provided you use much less gel in the tray and wipe off any that reaches the gum line. The material should just touch your teeth.

For more information:

Go to the Dental and Oral Health (Adults) health topic, where you can:

Response by:

Wendy  J Moore, RDH, EFDA, BS, MS Wendy J Moore, RDH, EFDA, BS, MS
Clinical Associate Professor of Dental Hygiene
College of Dentistry
The Ohio State University